Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2018, 7:55 PM EDT for Delaware County, Union County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2018, 7:55 PM EDT (23:55 UTC)
- Expired
- May 21, 2018, 8:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:59 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:53 PM EDT, 2 minutes earlier.
Area forecast discussion, May 21, 7:53 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 753 PM EDT Mon May 21 2018 .SYNOPSIS... Showers and thunderstorms will remain possible across the region until a cold front moves through Tuesday afternoon and evening. High pressure will build in to bring dry conditions for mid to late week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Warm front extends from north of Lima south southeast across the forecast area. It appears that much of this boundary will wash out into the evening, but northern extent will persist. There is some suggestion that a weak surface low may track across northern Ohio which would temporarily bring the front a bit further south into the forecast area. Better shear is located across the northern areas as a jet streak moves away from the region while instability maximum across the south is working northward in the warm sector. Best combination of shear and instability, in addition to the proximity to the stronger part of the front, suggests highest potential for severe weather is in west central Ohio. Storms are developing across western Indiana and western Kentucky and they will move into the area late this afternoon and this evening. Cannot rule out some strong to damaging winds with any of these storms as DCAPE has been increasing although still somewhat marginal. Storms will weaken later this evening with showers and scattered storms continuing across the area through much of the night. Temperatures will remain warm with guidance having a reasonable handle on lows. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Showers and thunderstorms may start to redevelop along a pre- frontal trough in the morning across southeastern counties. Additional activity will develop through the day as a cold front approaches. Scattered showers and thunderstorms will occur until the front crosses the area in the afternoon and evening. Cannot rule out some stronger updrafts that could be capable of strong to damaging wind gusts. High pressure will start to build in later Tuesday night with a drier air mass. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The long term will open up with rather pleasant weather as surface high pressure centers over Michigan. The upper level trough axis will be centered over eastern Canada with the best ageostrophic convergence located from Michigan to central Ohio. Wednesday afternoon 1000/850 MB thicknesses are forecast to be around 1390 M which would support high temperatures only around 80 degrees. Wednesday night into Thursday the broad upper level low that was over the western United States will open up and head east. The wave will then impinge on the upper level trough axis pushing the corresponding surface high pressure east as well. This means high temperatures will start to recover Thursday (even though temperatures will likely remain above normal through the long term) into the lower 80s. 850 MB temperatures remain rather steady while 1000/850 MB thicknesses only slightly increase. Friday a weak mid-level ridge will form over Tennessee with an upper level low over the Gulf of Mexico. GFS forecast soundings at KCVG even show a weak subsidence inversion from the mid-level ridge at this time and with PWATs forecast to be around 1.25" Fridays highs could again approach 10 degrees above normal for this time of year (mid 80s with some upper 80s southwest). Saturday into Sunday gulf moisture surges north with the cold front now forecast to remain well north of the ILN forecast area. Even with the front remaining well north of the area, above normal PWATs and weak PVA from the upper level low will allow shower and thunderstorm chances to return to the area Saturday and continue through Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... The main line of showers and storms extending from southeast Indiana into west central Ohio has been making a very slow eastward push over the last several hours. The airmass out ahead of this is still unstable and we are seeing some isolated to scattered showers and storms beginning to develop in those area. As a result, will allow for a period of showers and thunderstorms at all of the TAF sites through the rest of the evening hours. As we begin to lose some of the diurnal enhancement and some weak mid level energy pushes eastward, we should see an overall weakening trend in the coverage and intensity through the night, but will hang on to a VCSH through a good part of the overnight hours to account for any lingering activity. There are some indications that some MVFR cigs may develop late tonight into Tuesday morning, especially at the northern TAF sites. A cold front will push east across the area through the day and this will lead to some additional scattered shower and thunderstorm activity later Tuesday morning and into the afternoon hours. Will cover this threat with a VCSH at this point. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...JGL
Hazardous weather outlook, May 21, 4:08 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 408 PM EDT Mon May 21 2018 OHZ026-034-035-042>045-220915- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will move across the area late this afternoon and evening. Some of these storms may be severe with damaging wind gusts being the highest threat. An isolated tornado or large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065- 070>074-077>082-088-220915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Miami-Champaign- Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will move across the area late this afternoon into the evening. A few of these storms could produce strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms will occur Tuesday into Tuesday evening. Some storms could produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 21, 7:18 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
718 PM EDT MON MAY 21 2018
INZ066-073-220000-
Franklin IN-Ripley IN-
718 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND NORTHERN
RIPLEY COUNTIES UNTIL 800 PM EDT...
At 718 PM EDT, radar indicated a strong thunderstorm near Osgood,
moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Batesville, Osgood, Oldenburg, Lake Santee, Metamora, Laurel,
Napoleon, Millhousen, Huntersville, Hamburg, Ballstown, Penntown,
Interstate 74 at State Route 101, Peppertown, Otter Village and Saint
Peter.
This includes I-74 in Indiana between mile markers 145 and 157.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3927 8530 3939 8530 3951 8518 3936 8496
3930 8504 3931 8507 3928 8507 3909 8533
3917 8544 3920 8544
TIME...MOT...LOC 2318Z 224DEG 26KT 3920 8534
NovakSpecial weather statement, May 21, 7:25 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
725 PM EDT MON MAY 21 2018
OHZ042-043-051-060-061-220015-
Montgomery OH-Darke OH-Shelby OH-Preble OH-Miami OH-
725 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...
NORTHEASTERN PREBLE...SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY
AND MIAMI COUNTIES UNTIL 815 PM EDT...
At 724 PM EDT, radar indicated a strong thunderstorm near West
Milton, moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Troy, Piqua, West Milton, Covington, Arcanum, Bradford, Pleasant
Hill, Clayton, Phillipsburg, Verona, Laura, Fletcher, Pitsburg,
Potsdam, Casstown, Gordon, Ludlow Falls, Lockington, Ithaca and Union
Corners.
This includes I-75 in Ohio between mile markers 71 and 86.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4012 8403 4010 8403 3984 8449 3995 8461
4028 8433
TIME...MOT...LOC 2324Z 224DEG 13KT 3998 8442
NovakSpecial weather statement, May 21, 7:34 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Wilmington OH 734 PM EDT MON MAY 21 2018 INZ050-OHZ042-051-060-061-220000- Wayne IN-Montgomery OH-Darke OH-Preble OH-Miami OH- 734 PM EDT MON MAY 21 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WAYNE... NORTHERN PREBLE...SOUTHERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES UNTIL 800 PM EDT... At 734 PM EDT, radar indicated strong thunderstorms along a line extending from New Paris to near West Alexandria, moving northeast at 30 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Very heavy rain... Locations impacted include... Richmond, Englewood, Greenville, Eaton, Arcanum, Lewisburg, New Paris, West Alexandria, New Madison, Clayton, Union, Brookville, Wayne Lakes, Phillipsburg, Eldorado, Verona, West Manchester, Pitsburg, Potsdam and Gordon. This includes the following Interstates... I-70 in Indiana between mile markers 152 and 155. I-70 in Ohio between mile markers 1 and 27. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4009 8463 3988 8427 3970 8458 3988 8490 TIME...MOT...LOC 2334Z 228DEG 27KT 3988 8480 3978 8456 Novak
Special weather statement, May 21, 7:47 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
747 PM EDT MON MAY 21 2018
KYZ100-OHZ088-220030-
Lewis KY-Scioto OH-
747 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS AND WESTERN
SCIOTO COUNTIES UNTIL 830 PM EDT...
At 746 PM EDT, radar indicated a strong thunderstorm 8 miles west of
South Shore, moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Portsmouth, Rosemount, Clarktown, Lucasville, Otway, Lombardsville,
Saint Paul, Firebrick, West Portsmouth, State Route 335 at State
Route 776, Turkey Creek Lake, Friendship, Mcdermott and Bear Creek.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3870 8326 3895 8319 3895 8282 3873 8300
3873 8303 3870 8303 3864 8308
TIME...MOT...LOC 2346Z 207DEG 21KT 3873 8312
NovakSpecial weather statement, May 21, 7:49 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT MON MAY 21 2018
OHZ045-046-220030-
Delaware OH-Union OH-
749 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DELAWARE AND
NORTHERN UNION COUNTIES IN CENTRAL OHIO UNTIL 830 PM EDT...
At 749 PM EDT, radar indicated a strong thunderstorm near Richwood,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Delaware, Richwood, Ashley, Radnor, Magnetic Springs, Raymond,
Delaware State Park, Byhalia, Broadway, Warrensburg, Pharisburg,
Somersville, Leonardsburg, Kilbourne and Essex.
This includes I-71 in Ohio near mile marker 134.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4050 8325 4044 8325 4043 8302 4042 8302
4041 8292 4036 8293 4036 8291 4031 8291
4027 8351 4048 8352 4051 8340 4051 8326
TIME...MOT...LOC 2349Z 261DEG 34KT 4043 8342
NovakSpecial weather statement, May 21, 7:53 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Wilmington OH 753 PM EDT MON MAY 21 2018 OHZ054-055-063-064-220045- Fayette OH-Madison OH-Franklin OH-Pickaway OH- 753 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN... NORTHEASTERN FAYETTE...NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 845 PM EDT... At 753 PM EDT, radar indicated a strong thunderstorm near Bloomingburg, moving northeast at 20 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Nickel size hail... Very heavy rain... Locations impacted include... Mount Sterling, Fox, Harrisburg, Orient, Darbyville, Deer Creek Lake, Madison Mills, Derby, Pancoastburg and Darbydale. This includes I-71 in Ohio between mile markers 84 and 95. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3955 8335 3967 8342 3987 8316 3964 8298 TIME...MOT...LOC 2353Z 240DEG 16KT 3965 8333 Novak
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:08 PM EDT | Special Weather Statement | ILN | Brown | 37 min |
| May 20, 8:14 PM EDT | Special Weather Statement | ILN | Adams | 46 min |
| May 21, 1:15 PM EDT | Special Weather Statement | ILN | Hocking | 30 min |
| May 21, 2:32 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 21, 5:01 PM EDT | Special Weather Statement | ILN | Darke | 44 min |
| May 21, 5:05 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Mercer | 20 min |
| May 21, 5:29 PM EDT | Special Weather Statement | ILN | Darke | 46 min |
| May 21, 5:38 PM EDT | Special Weather Statement | ILN | Hardin | 52 min |
| May 21, 6:23 PM EDT | Special Weather Statement | ILN | Hardin | 52 min |
| May 21, 6:24 PM EDT | Special Weather Statement | ILN | Darke | 51 min |
| May 21, 6:29 PM EDT | Special Weather Statement | ILN | Shelby | 31 min |
| May 21, 6:58 PM EDT | Special Weather Statement | ILN | Preble | 47 min |
| May 21, 7:02 PM EDT | Special Weather Statement | ILN | Scioto | 43 min |
| May 21, 7:04 PM EDT | Special Weather Statement | ILN | Shelby | 26 min |
| May 21, 7:08 PM EDT | Special Weather Statement | ILN | Logan | 52 min |
| May 21, 7:25 PM EDT | Special Weather Statement | ILN | Miami | 50 min |
| May 21, 7:34 PM EDT | Special Weather Statement | ILN | Preble | 26 min |
| May 21, 7:47 PM EDT | Special Weather Statement | ILN | Scioto | 43 min |
| May 21, 7:49 PM EDT | Special Weather Statement | ILN | Union | 41 min |
| May 21, 7:53 PM EDT | Special Weather Statement | ILN | Pickaway | 52 min |
| May 20, 9:50 PM EDT | Special Weather Statement | ILN | Lewis | 10 min |
| May 21, 6:06 PM EDT | Special Weather Statement | ILN | Wayne | 24 min |
| May 21, 7:18 PM EDT | Special Weather Statement | ILN | Franklin | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.